Admittedly I am fortunate when it comes to experiencing phantom pain. Compared to some of my friends who suffer debilitating and lengthy episodes, my bouts tend to be both fleeting and few. Until this past week I have only experienced phantom pain when the weather is changing (storms approaching) or when I am in the middle of a socket adjustment. Now I can add a new culprit to the mix: antihistamines and/or bug toxins. Unfortunately, there is little more I can do to negate either offender.
If my phantom pain reactions are caused by the bug toxin(s), all I can do is wait for them to be cleansed from my body. I wouldn't be surprised if the bug venom was responsible. The angry reaction which has manifested from each bite certainly indicates that my body has a strong response to the bug toxin. I suppose that the toxins also triggering phantom pain episodes is entirely plausible.
I have been taking an antihistamine (in the form of Benadryl) since the bed bugs decided to use me as an all-you-can-bite-buffet. I don't like taking the pills, but life without them becomes unbearable with itchy, burning pain. I have come to accept that groggy is better than itchy, so I have been relying upon the maximum dose for the past week. Thankfully my body has somewhat adjusted to the side effects, and I no longer feel like I am operating in a haze.
Even though the side effects of the Benadryl have somewhat normalized, I've noticed that my leg has become increasingly angrier as the week has progressed. At first I attributed the pain to the bites all over my limb. After all, donning a liner and carbon fiber socket over tender and inflamed blisters is not a pleasant experience. As the bites have begun to heal, I have noticed that my leg pain has instead begun to increase.
Between twitching in my socket, an aching phantom ankle and toes that feel like they are being twisted with pliers, I have been wrung through the phantom pain circuit. I am woken at night with my leg in kicking spasms. I have been experiencing electrical shocks so strong that they force me to stop me in my tracks. In short, I am miserable!
Because the phantom episodes are increasing, I am beginning to wonder if the phantom pain has been tripped by the antihistamine. Hopefully I'll be able to taper off the Benadryl this week and, assuming my theory is correct, my phantom pain will become another unpleasant memory from the bed bug experience.